Your testimony can help science. The National Medicines Safety Agency (ANSM) is inviting female victims of a menstrual cycle disruption following their COVID-19 vaccination to come forward. A form available on the website of the Ministry of Health makes it possible to collect testimonials about this. An essential information approach to shed light on this condition reported by many women during successive vaccination campaigns.
The Agency explains that it: already received more than 10,000 reports for this. 9,381 associated with the Pfizer vaccine and 1,557 with the Moderna vaccine. However, AFP says, there is no direct link between these conditions and messenger RNA vaccines for now.
To facilitate the process for declarants or healthcare professionals who would pass this information on on behalf of their patients, the ANSM has put a tutorial online to help them complete the form. The agency invites people to “give the most detailed information possible”. However, it indicates that this information is not mandatory, but valuable.
These elements will enable the Regional Pharmacovigilance Centers (CRPV) to carry out their assessment of reported cases as efficiently as possible. (…) By reporting the side effects of a drug, you contribute to increasing the knowledge of the risks and improving the safety of its use.
National Agency for the Safety of Medicines
Menstrual disorders reported following vaccination with an mRNA vaccine have been carefully monitored at the national (ANSM/CRPV) and European (EMA) levels since their discovery, the ANSM specifies. “Most observed menstrual disorders were generally non-serious, short-lived, and self-limiting,” adds the agency that marked nevertheless the serious consequences for the quality of life of the affected women.
They usually appear like this:
- abnormal bleeding (metrorrhagia, menorrhagia)
- late menstruation or amenorrhea
- severe pelvic or abdominal pain
- in women with endometriosis: a reactivation of their painful symptoms when the disease was well controlled until now
- in postmenopausal women, abnormal bleeding
For now, the causes of these conditions remain unexplained. However, some assumptions are made:
- Reactogenicity (fever, headache, nausea, etc.) caused by vaccination. This phenomenon, like during an infection, can affect the hormones involved in the menstrual cycle.
- Significant stress or anxiety, caused by the vaccination and/or the context of a pandemic.
- Specific factors: underlying gynecological condition, pregnancy, contraceptive treatment, etc.
Would you like to report your own experience? Visit the website of the Ministry of Health and that of the ANSM to discover its tutorial.